Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 82, NWS Albany, NY

August 31, 2001Fulton County, Montgomery County, New York

NWS Albany, NY issued this severe thunderstorm warning at Aug 31, 2001, 6:22 PM EDT for Fulton County, Montgomery County, New York. It was in force for 53 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 31, 2001, 6:22 PM EDT (22:22 UTC)
Expired
Aug 31, 2001, 7:15 PM EDT
In force
53 min
Issued by
NWS Albany, NY
Area
Whole counties

Counties Fulton County, NY, Montgomery County, NY

The radar

The Albany radar (KENX), 56 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 6:30 PM EDTHail 1Stratford, NY
Aug 31, 6:45 PM EDTThunderstorm WindCaroga Lake, NY
Aug 31, 7:15 PM EDTThunderstorm WindSprakers, NY
Aug 31, 7:15 PM EDTThunderstorm WindGloversville, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 3:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1164 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

802 
WUUS51 KALY 312223
SVRALY
NYC035-057-312315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
622 PM EDT FRI AUG 31 2001

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FULTON COUNTY IN EASTERN NEW YORK
  WESTERN MONTGOMERY COUNTY IN EASTERN NEW YORK

* UNTIL 715 PM EDT

* AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 13 MILES NORTHWEST OF KNAPPVILLE
  TO 16 MILES WEST OF FREYSBUSH...MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  KNAPPVILLE AND OPPENHEIM AT 630 PM EDT
  FREYSBUSH AND ST. JOHNSVILLE AT 635 PM EDT
  FORT PLAIN AT 640 PM EDT
  CAROGA LAKE AND EPHRATAH AT 645 PM EDT
  BLEECKER AT 655 PM EDT
  GLOVERSVILLE AND JOHNSTOWN AT 700 PM EDT

THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN
A STURDY STRUCTURE UNTIL THE STORM PASSES.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN
PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...
FREQUENT LIGHTNING...AND VERY HEAVY RAIN.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 5:30 PM EDT, 52 minutes earlier.

Area forecast discussion, Aug 31, 5:30 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
530 PM EDT FRI AUG 31 2001...CORRECTION TO SVR WATCH TIME

.DISC...

BUSY AFTERNOON. CONVECTION PICKING UP ATTM.
LOWEST LEVEL WIND FIELDS GOOD...REST MEDIOCRE.
ACTION SHOULD BE OVER BY MIDNIGHT WITH CLEARING
TO FOLLOW. COOL BUT DRY BALANCE OF HOLIDAY
WEEKEND AS RIDGE TAKES OVER. LOOKS DRY ALSO
WELL INTO NEXT WEEK. SCT FROST POTENTIAL NRN
ZONES BY SUNRISE SUNDAY.

MACHINE FWC / MAV REASONABLY CLOSE AND LOOK
OKAY.

.ALY...SEVERE TSTM WATCH UNTIL 9 PM ALL NY PORTION
CWA.

WILEY

In the hours before

Special weather statement, Aug 31, 2:02 PM EDT, 4 hours 20 minutes before
NYZ047-311830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
202 PM EDT FRI AUG 31 2001

...STRONG THUNDERSTORMS APPROACHING SOUTHWESTERN SCHOHARIE COUNTY...

AT 2 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS
ABOUT 4 MILES SOUTH OF SCHENEVUS MOVING EAST AT 20 MPH.

THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF
35 MPH...FREQUENT DANGEROUS LIGHTING...POSSIBLE SMALL HAIL...AND
HEAVY RAIN...WILL BE NEAR...SUMMIT AND JEFFERSON AT 230 PM EDT.
Special weather statement, Aug 31, 3:41 PM EDT, 2 hours 41 minutes before
NYZ033-039-312015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
341 PM EDT FRI AUG 31 2001

...A STRONG THUNDERSTORM IN HAMILTON AND FULTON COUNTIES...

AT 341 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER STRATFORD...OR 13 MILES NORTHEAST OF LITTLE FALLS...MOVING
NORTHEAST AT 15 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

ARIETTA AT 405 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR EASTERN NEW YORK.

CERNIGLIA
Special weather statement, Aug 31, 4:18 PM EDT, 2 hours 4 minutes before
NYZ033-312045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
418 PM EDT FRI AUG 31 2001

...A STRONG THUNDERSTORM IN HAMILTON COUNTY...

AT 417 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES NORTH OF ARIETTA...OR 19 MILES NORTHWEST OF GLOVERSVILLE...
MOVING NORTHEAST AT 20 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

WELLS AND LAKE PLEASANT AT 445 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING.
Special weather statement, Aug 31, 5:30 PM EDT, 52 minutes before
NYZ032-038-312200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
530 PM EDT FRI AUG 31 2001

...STRONG THUNDERSTORMS ENTERING HERKIMER COUNTY...

AT 530 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS
OVER PROSPECT...OR ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF
OLD FORGE TO 15 MILES NORTH OF UTICA...MOVING NORTHEAST AT 35 MPH.

THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF
40 MPH...POSSIBLE SMALL HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN...
WILL BE NEAR...

NORTH WILMURT AND THENDARA AT 540 PM EDT...
LYON LAKE AND NOBLEBORO AT 545 PM EDT...
ATWELL AND FIRST LAKE AT 550 PM EDT...
BIG MOOSE AT 555 PM EDT...
BRANDRETH AND EAGLE BAY AT 600 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM.
Special weather statement, Aug 31, 6:01 PM EDT, 21 minutes before
NYZ032-033-038-312230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
601 PM EDT FRI AUG 31 2001

...A STRONG THUNDERSTORM IN HERKIMER AND HAMILTON COUNTIES...

AT 601 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 7
MILES NORTHEAST OF UTICA...MOVING NORTHEAST AT 40 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

OHIO AND NORTHWOOD AT 610 PM EDT...
NOBLEBORO AT 620 PM EDT...
HOFFMEISTER AT 625 PM EDT...
CASWELL LAKE AT 630 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 5:12 PM EDTSevere Thunderstorm WarningALYWarren63 min
Aug 31, 6:06 PM EDTSevere Thunderstorm WarningALYHamilton, Herkimer54 min
Aug 31, 7:23 PM EDTSevere Thunderstorm WarningALYMontgomery37 min

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.